Ask an Eye M.D.Question Topics
Ask an Eye M.D. Answer Archive
Please read our important medical disclaimer.
Why have the whites of my eyes taken on a blue/green hue?
Some medications can allow discoloration of skin, teeth, and sclera (the white part of the eye). Minocycline is one such medication that can have this effect over time. Liver disease can lead to discoloration of the “white portion” of the eye (icterus), but it will give a yellow discoloration rather than blue or green. Perhaps if your iris was blue (colored part of the eye) and you developed icterus, these two colors in the right lighting could give an appearance of green. Another possible consideration would be contact lenses giving the appearance of this coloration as some contact lenses have a blue tint to them. I would recommend you have a complete eye exam with a review of all your medications and past medical conditions. An examination should be able to identify any pathology. If the eye doctor does find icterus, you need to have blood testing to evaluate your liver.
Answered by: W. Barry Lee, MD
Categories: Eye Conditions
Have a question that hasn't been answered yet? Ask it!
Answered: Apr 25, 2013
Search for Questions & Answers
Meet Our Experts
- Your questions are answered by more than two dozen members of the American Academy of Ophthalmology who volunteer their time with EyeSmart.